Alert archive / Colorado / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 430, NWS Denver/Boulder, CO

August 6, 2023Elbert County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2023, 7:14 PM MDT for Elbert County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2023, 7:14 PM MDT (01:14 UTC)
Expired
Aug 6, 2023, 7:45 PM MDT
In force
31 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Elbert County, CO

The radar

The Denver radar (KFTG), 66 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.2 hours before the alert went out and 359 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5232 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS55 KBOU 070114
SVRBOU
COC039-070145-
/O.NEW.KBOU.SV.W.0430.230807T0114Z-230807T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
714 PM MDT Sun Aug 6 2023

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Central Elbert County in east central Colorado...

* Until 745 PM MDT.

* At 714 PM MDT, a severe thunderstorm was located 4 miles east of
  Elbert, or 30 miles northeast of Colorado Springs, moving east at
  45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Simla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3919 10453 3928 10454 3930 10405 3913 10403
TIME...MOT...LOC 0114Z 278DEG 39KT 3924 10445 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:38 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Aug 6, 5:38 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
538 PM MDT Sun Aug 6 2023

.SHORT TERM...(This evening through Monday)
Issued at 245 PM MDT Sun Aug 6 2023

Convection is developing this afternoon with isolated coverage at
present, more so over the northern half of the CWA. The cells
were moving due easterly at 35-40 knots. The persistent Stratus
deck is still over the Greater Denver/central CWA area and down
into the the Palmer Ridge as this time. The weak upslope is
certainly aiding in its survival.

Models keep flat upper ridging over the CWA tonight and Monday.
Pretty strong zonal flow aloft is progged overnight.  This becomes
northwesterly by Monday afternoon and decreases somewhat is speed.
The synoptic scale energy is benign for the first two periods.
Weak normal diurnal wind trends are progged for the first two
periods.

Currently, there is about 400-900 J/kg of MLCAPE over the mountains,
foothills and Palmer Ridge.  CAPE is very low over the plains. On
Monday, the better CAPE is over the plains, especially the eastern
half.  The precipitable water values increase over the plains for
Monday with 1.0-1.5 inches over the far east. The best pops for
this evening will be over the mountains and foothills. On Monday
afternoon, decent pops will cover the plains and foothills. For
temperatures, Monday's highs should be about 10-12 F higher than
today's current readings without a Stratus deck in place.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM MDT Sun Aug 6 2023

Scattered storms and even a couple severe storms will likely be
ongoing Monday evening over the far eastern plains, while weaker
showers and a couple storms will be decreasing closer to the Front
Range.

On Tuesday, the main concern is for severe storms. Models have
indeed trended toward a stronger and slower disturbance arriving
from the west/northwest. Low level moisture and a theta-e ridge
will build over the northeast plains, while there's still
agreement that the I-25 Corridor and points west will see lower
dewpoints and higher storm bases. MLCAPE could build to 2000-3000
J/kg over the northeast plains, and with the amount of bulk shear
(35-45 kts), severe storms with very large hail and damaging
winds will be possible. The main question revolves around the cap,
which is more pronounced on Tuesday. That said, conceptual model
would suggest weakening of the cap late in the day or especially
evening with the arrival of the upper level trough. So while the
severe threat is conditional on the cap breaking, we do think the
synoptic setup would favor that to occur late in the day/evening,
unless the disturbance slows even more than currently advertised.

For Wednesday, the upper level disturbance will pass to the east,
with drying and slight ridging occurring. As long as the
disturbance fully passes by early in the day, we'll see a weakly
subsident, drier, and capped airmass build over the forecast area.

Temperatures will be warming through Thursday with further warming
aloft and continuation of downslope flow. Mostly dry conditions
will prevail, with high temperatures reaching 90F or slightly
higher across the plains and I-25 Corridor. If we do see any
storms, it will be just high based and weaker convection with
gusty winds and mainly light rain.

There's reasonable agreement that afternoon/evening shower and
storm coverage will increase by next weekend, as at least some
monsoonal moisture builds under the ridge. Temperatures will be
close to normal for this time of year.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 530 PM MDT Sun Aug 6 2023

Uncertain first few hours of the TAFs this evening. Two clear
bands of convection at the moment, with one extending from Grand
into Larimer county (north of the terminals) and one across the
Palmer Divide to the south. Guidance tries to eventually drop the
convection to the north and west into the area over the next few
hours, though there is very little instability to work with based
off the latest DEN ACARS soundings. Main impacts from any TS this
evening would be a brief period of variable/gusty winds along with
the chance of a drop into MVFR/ILS cigs.

Drainage flow should take over after 03-04z with VFR conditions
prevailing overnight. Expecting a wind shift back to the west or
west-northwest by Monday morning, then a shift back to north or
northeast by the afternoon. Another conditional threat of
thunderstorms Monday afternoon, with enough of a threat to justify
a PROB30 for now.

&&

.HYDROLOGY...
Issued at 245 PM MDT Sun Aug 6 2023

Scattered showers and thunderstorms will be moving swiftly
eastward this evening, which should preclude any flooding. The
storms will not be moving as fast on Monday afternoon and there
will be a limited threat of burn area flooding.

The flash flood threat remains limited at most on Tuesday as
scattered showers and storms will occur. However, these will be
fast moving and produce only brief moderate rainfall. Few if any
storms are expected Wednesday and Thursday.

Storm coverage and intensity will likely increase again toward
next weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM...Barjenbruch
AVIATION...Hiris
HYDROLOGY...Barjenbruch
Hazardous weather outlook, Aug 6, 11:26 AM MDT, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1126 AM MDT Sun Aug 6 2023

COZ030>051-071730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1126 AM MDT Sun Aug 6 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will occur over the mountains
and foothills this afternoon and over the Palmer Divide by mid
afternoon. A couple of the storms could produce large hail and
damaging wind gusts, especially over the Palmer Divide. The threat
of flash flooding will remain very limited and mainly over the
burn areas.

Over the plains, isolated to scattered showers and thunderstorms
are expected this evening. Strong wind gusts are possible with the
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered afternoon thunderstorms can be expected Monday and
Tuesday, and a few storms could be severe especially east of the
I-25 Corridor. Large hail and damaging winds would be the main
threats.

Drier conditions are expected Wednesday. Scattered showers and a
few storms could redevelop later in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 6, 4:01 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Denver CO
401 PM MDT Sun Aug 6 2023

COZ030-033-035-062230-
Jackson County Below 9000 Feet CO-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
401 PM MDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of northeastern Jackson
and northwestern Larimer Counties through 430 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Brownlee, or 47 miles southwest of Laramie, moving east
at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Walden, Four Corners and Glendevey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4069 10629 4088 10626 4091 10580 4066 10586
TIME...MOT...LOC 2200Z 275DEG 36KT 4079 10618

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

COOPER
Local storm report, Aug 6, 4:06 PM MDT, 3 hours 8 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
406 PM MDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     Hail             1 WNW Foxfield          39.60N 104.82W
08/06/2023  E0.75 inch       Arapahoe           CO   Public

            Report from mPING: Dime (0.75 in.).

0355 PM     Hail             2 E Highlands Ranch     39.56N 104.92W
08/06/2023  M1.00 inch       Douglas            CO   Trained Spotter

0334 PM     Hail             1 SSW Westminster       39.87N 105.06W
08/06/2023  E0.75 inch       Jefferson          CO   Public

            Report from mPING: Dime (0.75 in.).

0319 PM     Hail             2 SSW Rocky Flats       39.87N 105.21W
08/06/2023  M0.88 inch       Jefferson          CO   Trained Spotter

&&
Local storm report, Aug 6, 5:51 PM MDT, 1 hour 23 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
551 PM MDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             2 WNW Pennock Pass      40.59N 105.55W
08/06/2023  M1.00 inch       Larimer            CO   Trained Spotter

0358 PM     Hail             1 WNW Foxfield          39.60N 104.82W
08/06/2023  E0.75 inch       Arapahoe           CO   Public

            Report from mPING: Dime (0.75 in.).

0355 PM     Hail             2 E Highlands Ranch     39.56N 104.92W
08/06/2023  M1.00 inch       Douglas            CO   Trained Spotter

0347 PM     Hail             2 WNW Lone Tree         39.55N 104.92W
08/06/2023  E0.88 inch       Douglas            CO   Public

0334 PM     Hail             1 SSW Westminster       39.87N 105.06W
08/06/2023  E0.75 inch       Jefferson          CO   Public

            Report from mPING: Dime (0.75 in.).

0319 PM     Hail             2 SSW Rocky Flats       39.87N 105.21W
08/06/2023  M0.88 inch       Jefferson          CO   Trained Spotter

&&
Special weather statement, Aug 6, 6:02 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Denver CO
602 PM MDT Sun Aug 6 2023

COZ035-038-070030-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
602 PM MDT Sun Aug 6 2023

...A strong thunderstorm will impact portions of southeastern Larimer
County through 630 PM MDT...

At 559 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Pinewood Springs, or 24 miles southwest of Fort
Collins, moving east at 30 mph.

HAZARD...Penny size hail and brief heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
western Loveland, Carter Lake and Pinewood Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4027 10513 4027 10547 4030 10547 4030 10546
      4032 10546 4032 10547 4037 10547 4041 10514
TIME...MOT...LOC 2359Z 258DEG 24KT 4032 10541

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

COOPER
Local storm report, Aug 6, 7:03 PM MDT, 11 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
703 PM MDT Sun Aug 6 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     Hail             6 SSE Castlewood Canyon 39.27N 104.74W
08/06/2023  M1.00 inch       Douglas            CO   Trained Spotter

0649 PM     Hail             5 SSW Castle Rock       39.30N 104.88W
08/06/2023  E0.75 inch       Douglas            CO   Public

            Report from mPING: Dime (0.75 in.).

0450 PM     Hail             2 WNW Pennock Pass      40.59N 105.55W
08/06/2023  M1.00 inch       Larimer            CO   Trained Spotter

0358 PM     Hail             1 WNW Foxfield          39.60N 104.82W
08/06/2023  E0.75 inch       Arapahoe           CO   Public

            Report from mPING: Dime (0.75 in.).

0355 PM     Hail             2 E Highlands Ranch     39.56N 104.92W
08/06/2023  M1.00 inch       Douglas            CO   Trained Spotter

0347 PM     Hail             2 WNW Lone Tree         39.55N 104.92W
08/06/2023  E0.88 inch       Douglas            CO   Public

0334 PM     Hail             1 SSW Westminster       39.87N 105.06W
08/06/2023  E0.75 inch       Jefferson          CO   Public

            Report from mPING: Dime (0.75 in.).

0319 PM     Hail             2 SSW Rocky Flats       39.87N 105.21W
08/06/2023  M0.88 inch       Jefferson          CO   Trained Spotter

&&
Special weather statement, Aug 6, 7:03 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Denver CO
703 PM MDT Sun Aug 6 2023

COZ041-046-070145-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
703 PM MDT Sun Aug 6 2023

...Strong thunderstorms will impact portions of southeastern Douglas
and central Elbert Counties through 745 PM MDT...

At 702 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles north of Ramah to 6 miles south of
Elizabeth, or along a line extending from 28 miles west of Limon to
29 miles north of Colorado Springs. Movement was east at 40 mph.

HAZARD...Penny size hail and brief heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Elbert, Elizabeth, Kiowa, Simla, Matheson and Ponderosa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3908 10405 3913 10406 3913 10458 3915 10481
      3937 10479 3937 10381 3910 10381 3910 10391
      3908 10391 3908 10393 3907 10391 3906 10393
TIME...MOT...LOC 0102Z 278DEG 35KT 3928 10422 3928 10463

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 6:02 PM MDTSpecial Weather StatementBOUBoulder28 min
Aug 6, 7:03 PM MDTSpecial Weather StatementBOUElbert42 min
Aug 6, 8:40 PM MDTSpecial Weather StatementBOUPark50 min
Aug 6, 9:35 PM MDTSpecial Weather StatementBOUDouglas40 min
Aug 6, 11:18 PM MDTSpecial Weather StatementBOULincoln27 min
Aug 6, 11:45 PM MDTSpecial Weather StatementBOUCrowley30 min
Aug 7, 1:22 PM MDTSpecial Weather StatementBOUWeld53 min
Aug 7, 1:33 PM MDTSevere Thunderstorm WarningBOUWeld42 min
Aug 7, 1:55 PM MDTSpecial Weather StatementBOUWeld35 min
Aug 7, 2:07 PM MDTSevere Thunderstorm WarningBOUMorgan, Weld38 min
Aug 7, 2:26 PM MDTSevere Thunderstorm Warning Considerable damage threatBOULogan, Weld49 min
Aug 7, 2:39 PM MDTSevere Thunderstorm WarningBOUJackson, Larimer51 min
Aug 7, 2:57 PM MDTSevere Thunderstorm WarningBOULogan, Morgan, Washington26 min
Aug 7, 3:35 PM MDTSevere Thunderstorm WarningBOUWashington40 min
Aug 7, 3:49 PM MDTAreal Flood AdvisoryBOUGrand40 min
Aug 7, 3:57 PM MDTSevere Thunderstorm WarningBOUWashington29 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.